Back to Ask the Diabetes Team Ask the Diabetes Team

From Windsor, Nova Scotia, Canada:

My son is 17 and was diagnosed with diabetes three months ago. One month ago he started having heart palpitations that he finds alarming. Three doctors believe the cause is anxiety attacks. Is there any association between heart stimulation and insulin? He swears he is not anxious or upset about the diabetes, and we believe he has adjusted very well.


This question was referred to several members of the Diabetes Team, who have each given an answer:

Answer from Craig McAlister Broadhurst, Clinical Specialist in Counseling:

To the very best of my knowledge, there is not a connection between insulin and true anxiety disorders.


Answer from Linda Mackowiak, diabetes nurse specialist:

Sometimes when a person's blood sugar is low or dropping, he or she may feel palpitations.


Answer from Dr. Songini:

I will assume that other medical conditions, such as hyperthyroidism, has been excluded. With lispro insulin [Humalog®], I've observed quite often subclinical hypos, which might be a concern, especially if you consider the possible honeymoon period of this adolescent.


Original posting 4 May 1998
Posted to Complications


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:08:58
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.